Alert archive / New York / Areal Flood Warnings in 2017
Areal Flood Warning 12, NWS Buffalo, NY
NWS Buffalo, NY issued this areal flood warning at May 6, 2017, 10:01 PM EDT for Monroe County, New York. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2017, 10:01 PM EDT (02:01 UTC)
- Expired
- May 7, 2017, 9:21 PM EDT
- In force
- 23 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 103 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601 WGUS41 KBUF 070201 FLWBUF BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Buffalo NY 1001 PM EDT SAT MAY 6 2017 NYC055-071400- /O.NEW.KBUF.FA.W.0012.170507T0201Z-170507T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe NY- 1001 PM EDT SAT MAY 6 2017 The National Weather Service in Buffalo has issued a * Flood Warning for Small Streams in... East central Monroe County for Irondequoit Creek in western New York... * Until 1000 AM EDT Sunday. * At 954 PM EDT reporting gauges indicate rapid water rises along Irondequoit Creek. The water will continue to rise through early Sunday morning and reach between 8.5 and 9.0 feet before leveling off Sunday morning. The rapid water rise is from an additional inch of rainfall that fell Saturday over the Genesee Valley. * Some locations that will experience flooding include... Low lying areas along Irondequoit Creek. Extensive flooding will occur in Ellison Park, and also along Blossom Road. Water may get high near Panorama Plaza in Penfield. Water will also run high along Allen Creek in Pittsford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4312 7745 4312 7751 4318 7755 4318 7750 $$ Thomas
3 follow-up statements
778 WGUS81 KBUF 070907 FLSBUF Flood Statement National Weather Service Buffalo NY 507 AM EDT SUN MAY 7 2017 NYC055-071400- /O.CON.KBUF.FA.W.0012.000000T0000Z-170507T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe NY- 507 AM EDT SUN MAY 7 2017 ...A FLOOD WARNING FOR IRONDEQUOIT CREEK REMAINS IN EFFECT UNTIL 1000 AM EDT FOR EAST CENTRAL MONROE COUNTY... At 503 AM EDT, the water level along Irondequoit Creek was nearly steady at 8.6 feet. Water levels will remain high through this morning before slowly receding later today. Some locations that will experience flooding include... Low lying areas along Irondequoit Creek. Extensive flooding will occur in Ellison Park, and possibly along Blossom Road. Water will run high near Panorama Plaza in Penfield, and also along Allen Creek in Pittsford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4312 7745 4312 7751 4318 7755 4318 7750 $$ HITCHCOCK
893 WGUS41 KBUF 071201 FLWBUF BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Buffalo NY 801 AM EDT SUN MAY 7 2017 NYC055-080200- /O.EXT.KBUF.FA.W.0012.000000T0000Z-170508T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe NY- 801 AM EDT SUN MAY 7 2017 The National Weather Service in Buffalo has extended the * Flood Warning for... East central Monroe County for Irondequoit Creek in western New York... * Until 1000 PM EDT Sunday. * At 800 AM EDT, reporting gauges indicate a level of about 8.5 feet along Irondequoit Creek. Irondequoit Creek will remain at about this level during the day today, and then gradually fall this evening. * Some locations that will experience flooding include... Low lying areas along Irondequoit Creek. Extensive flooding will occur in Ellison Park, and also along Blossom Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4312 7745 4312 7751 4318 7755 4318 7750 $$ Apffel
547 WGUS81 KBUF 080121 FLSBUF Flood Statement National Weather Service Buffalo NY 921 PM EDT SUN MAY 7 2017 NYC055-080127- /O.CAN.KBUF.FA.W.0012.000000T0000Z-170508T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe NY- 921 PM EDT SUN MAY 7 2017 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL MONROE COUNTY... Flood waters associated with Irondequoit Creek have receded, and are no longer expected to pose a threat to life or property. Please continue to heed any road closures. LAT...LON 4312 7745 4312 7751 4318 7755 4318 7750 $$ Thomas
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at May 6, 9:01 PM EDT, 1 hour earlier.
Area forecast discussion, May 6, 9:01 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Buffalo NY
901 PM EDT Sat May 6 2017
.SYNOPSIS...
A slow moving low pressure will move into Quebec this evening and
then stall through Monday. This will result in periods of rain and
drizzle with unseasonably chilly temperatures. The rain will even
mix with wet snow at times from late tonight through Monday with
minor accumulations possible across higher terrain Sunday morning
and again Monday morning. The region will finally dry out by the
middle of next week with temperatures slowly warming.
&&
.NEAR TERM /THROUGH SUNDAY/...
Water Vapor imagery this evening displays an upper level low over
Lake Erie. Regional radars continue to display numerous light
showers and areas of drizzle across the region.
The upper low will pivot slightly to the east overnight, which will
advect colder air into the region. Model consensus cools thermal
profiles enough to transition precipitation to snow across higher
terrain later tonight. With the weak flow aloft, synoptic scale lift
will be limited with model guidance suggesting the persistent lift
will be due to upsloping with periodic waves enhancing this. With
snowfall rates generally light and very wet conditions in place the
snow accumulation will be very limited. There may be a slushy inch
or two across higher terrain, while across the lower elevations
there may be a few snowflakes but no accumulation. Lows tonight will
range from the lower to mid 30s across higher terrain to the upper
30s to lower 40s elsewhere.
The coldest air aloft will be across our region Sunday morning with
consensus 850mb temperatures around -5C. This will probably not be
cold enough for any accumulation considering the early May sun
angle, but there still may be some snow mixed in during the morning
hours. Precipitation should gradually taper off during the afternoon
with the northwesterly flow advecting in slightly drier air. It
still will be cloudy in most areas with the possible exception of
far Western New York where a few breaks of sun is possible late in
the day. Temperatures will be unseasonably cool with highs in the
lower to mid 40s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The unsettled weather will continue through the period. The upper
level low over the Great Lakes will gradually shift east into New
England through the late weekend and into early next week, dragging
colder Canadian air into place with it. This will continue to keep
the status quo of showery and unseasonable cool conditions in place.
Details...
Sunday night, secondary shortwave rotates around the eastern
periphery of the stalled cutoff low across the Great Lakes. The
circulation around the surface reflection lifting in New England
will allow colder air to continue to filter in from the north. 850
mb temperatures cooling to between -6C and -8C suggests that the
column will be cold enough to see snow mix in with the rain showers
and likely change to all snow over the higher terrain areas.
Probably looking at just some minor slushy accumulations in these
areas, as surface temperatures remain warmer than freezing and snow-
liquid ratio will be quite low. Otherwise, mainly cloudy with lows
dropping to the lower 30s across the high terrain and mid to upper
30s elsewhere.
Monday, another shortwave rotates around the parent low bringing
another shot of moisture and ascent, leading to additional showers,
especially with diurnal heating and steep lapse rates under the
upper-level low. A mix of rain and snow showers will again be
possible during the morning. High temperatures will struggle to get
out of the 40s, and likely remain in the 30s across the higher
elevations of the North Country.
Monday night, the shower activity will start to wane in the wake of
the shortwave passage and with loss of the diurnal component. Low
temperatures will fall into the 30s, with some 20s across the
Southern Tier and North Country.
Tuesday and Tuesday night, best moisture looks to retreat east as
the upper circulation shifts into New England. Cold air aloft and
diurnal heating will result in some scattered showers, but coverage
looks to be much less than previous days. Some minor improvement in
temperatures with highs in the 40s, with a few lower 50s with some
potential breaks in the cloud cover over far western New York.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Temperatures finally look to warm closer to normal for the second
half of next week as more of a Pacific sourced airmass advects
across the Great Lakes. This will be brought on as the closed upper-
level low stretches into an elongated west-east oriented trough from
northern Ontario to the Gulf of Maine due to a blocking upper high
over far northern Quebec and Labrador. This will open up the Pacific
airmass to flow over western and central NY. High temperatures look
to be capable of warming into the mid to upper 50s each day with a
shot at 60 not out of the question depending on the extent of cloud
cover.
Precipitation-wise, Wednesday looks dry with subtle surface and mid-
level ridging then chances of showers return to the forecast
Thursday and ramp up towards Saturday as the western extent of the
elongated mid-level low looks to break off and pivot south across
the Great Lakes potentially triggering a developing coastal surface
low over the mid-Atlantic that could direct more widespread rain
north and west across western and central NY.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Widespread IFR flight conditions will prevail the next 06 to 12
hours of the TAF cycle as an upper level low slowly pushes across
the region. As this low pushes eastward, some colder air will filter
across far western TAF sites, lowering the freezing level, such that
a few wet snow flakes may mix in between 06Z and 15Z.
As this upper level low tracks eastward tomorrow there will likely
be some improvement, generally back to MVFR with a deck of stratus
clouds lingering through the TAF cycle.
Outlook...
Sunday night through Monday...MVFR/IFR with occasional rain and
wet snow.
Tuesday...VFR/MVFR with a chance of showers.
Wednesday...Mainly VFR with a chance of showers.
Thursday...VFR.
&&
.MARINE...
Winds will remain relatively light this afternoon with low
pressure centered across eastern Lake Ontario. This low will
move into Quebec tonight and Monday, with some intensification
expected Sunday and Monday. The deepening low, combined with a
moderate pressure gradient and unseasonably cold airmass over
the lake will produce Small Craft Advisory conditions starting
tonight and lasting through Sunday night. Conditions will be
marginal to small craft criteria across eastern Lake Ontario on
Monday before diminishing Monday night and Tuesday as the low
weakens and moves further away.
&&
.HYDROLOGY...
The steady moderate to heavy rain from the past couple of days
has tapered off to lighter shower activity. Additional
precipitation tonight through Sunday should average less than a
quarter of an inch over much of the region, with a few higher
totals across the higher elevations east of both lakes.
A river flood warning has been issued for the Black Creek, with
gauge Churchville expected to crest around midnight at just over
the 6 foot minor flood mark.
Other gauged rivers and creeks through the region should remain
below flood stage through the weekend.
&&
.TIDES/COASTAL FLOODING...
Low pressure will stall over Quebec tonight through Monday and
intensify. The combination of increasing pressure gradient over
the lake and unseasonably cold air making the boundary layer
more unstable will bring another period of moderate to strong
winds to Lake Ontario late tonight through Monday.
Winds will initially increase out of the northwest late tonight,
then become more west to west-northwest Sunday. As a result,
waves will build to over 5 ft on Lake Ontario, which will result
in an enhanced risk for flooding along the entire Lake Ontario
shoreline.
Confidence was ample to upgrade to a lakeshore flood warning
which will last through late Sunday night across the eastern
shores of Lake Ontario. It is possible this will need to be
extended into Monday, but winds and waves are expected to
diminish on Monday resulting in a modest improvement in
conditons.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 6 AM Sunday to 6 AM EDT Monday
for NYZ007.
Lakeshore Flood Warning from 4 AM Sunday to 6 AM EDT Monday
for NYZ003>006.
Lakeshore Flood Warning from 2 AM to 8 PM EDT Sunday for
NYZ001-002.
MARINE...Small Craft Advisory until 11 PM EDT Sunday for LEZ040-041.
Small Craft Advisory from 2 AM to 2 PM EDT Sunday for
LOZ030.
Small Craft Advisory from 4 AM Sunday to 6 AM EDT Monday
for LOZ043>045.
Small Craft Advisory from 2 AM to 8 PM EDT Sunday for
LOZ042.
&&
SYNOPSIS...APFFEL
NEAR TERM...APFFEL/THOMAS
SHORT TERM...TMA
LONG TERM...SMITH
AVIATION...THOMAS
MARINE...APFFEL
HYDROLOGY...Thomas
TIDES/COASTAL FLOODING...APFFELHazardous weather outlook, May 6, 1:51 PM EDT, 8 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 151 PM EDT Sat May 6 2017 NYZ001-002-071800- Niagara-Orleans- 151 PM EDT Sat May 6 2017 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 2 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-071800- Monroe-Wayne-Northern Cayuga-Oswego- 151 PM EDT Sat May 6 2017 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 4 AM SUNDAY TO 6 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Also, the combination of rain and wet conditions will result in high flows on many creeks and streams. Although these are likely to crest below flood stage, there is a chance for minor flooding in a few spots. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-071800- Jefferson- 151 PM EDT Sat May 6 2017 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. Periods of rain will continue today, with a few scattered thunderstorms this afternoon. These storms may produce locally heavy downpours with some minor flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-071800- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 151 PM EDT Sat May 6 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rain will change to wet snow across higher terrain by early Sunday morning. A slushy accumulation of 1 to 3 inches is possible across the Chautauqua Ridge, Boston Hills, and higher terrain of Wyoming County. The snow will mostly only stick to grassy surfaces, but a few slushy spots on roads cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-010-011-013-014-021-071800- Lewis-Northern Erie-Genesee-Livingston-Ontario-Allegany- 151 PM EDT Sat May 6 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. Periods of rain will continue today, with a few scattered thunderstorms this afternoon. These storms may produce locally heavy downpours with some minor flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-071800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 151 PM EDT Sat May 6 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:26 PM EDT | River Flood Warning | BUF | Genesee, Monroe, Wyoming | 68 days |
| May 7, 1:34 PM EDT | Frost Advisory | BUF | Erie, Genesee, Livingston, Niagara, Orleans | 12 hr |
| May 7, 1:34 PM EDT | Freeze Warning | BUF | Chautauqua | 19 hr |
Nearby
Areal Flood Warnings in New York, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.